Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 185, NWS Goodland, KS

July 2, 2017Graham County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 2, 2017, 11:45 PM CDT for Graham County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2017, 11:45 PM CDT (04:45 UTC)
Expired
Jul 3, 2017, 12:30 AM CDT
In force
45 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Graham County, KS

The radar

The Goodland radar (KGLD), 152 km from the middle of the area, began a volume at 04:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 723 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
723 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
2226 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

466 
WUUS53 KGLD 030445
SVRGLD
KSC065-030530-
/O.NEW.KGLD.SV.W.0185.170703T0445Z-170703T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
1145 PM CDT SUN JUL 2 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Graham County in northwestern Kansas...

* Until 1230 AM CDT

* At 1145 PM CDT, a severe thunderstorm was located 7 miles southeast
  of Hill City, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Hill City, Morland, Bogue, Nicodemus and Penokee. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Goodland.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3913 10003 3947 10016 3954 10016 3955 9960
      3913 9961
TIME...MOT...LOC 0445Z 329DEG 19KT 3926 9979 

HAIL...1.00IN
WIND...60MPH
 
$$

Buller
1 follow-up statement
966 
WWUS53 KGLD 030524
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
1224 AM CDT MON JUL 3 2017

KSC065-030534-
/O.EXP.KGLD.SV.W.0185.000000T0000Z-170703T0530Z/
Graham KS-
1224 AM CDT MON JUL 3 2017

...THE SEVERE THUNDERSTORM WARNING FOR GRAHAM COUNTY WILL EXPIRE AT
1230 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with this thunderstorm.

LAT...LON 3913 10003 3947 10016 3954 10016 3955 9960
      3913 9961
TIME...MOT...LOC 0524Z 270DEG 19KT 3910 9967 

$$

Buller

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 6:46 PM CDT, 4 hours 59 minutes earlier.

Area forecast discussion, Jul 2, 6:46 PM CDT, 4 hours 59 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
546 PM MDT Sun Jul 2 2017

.UPDATE...
Issued at 540 PM MDT Sun Jul 2 2017

Updated the forecast earlier to put in the severe thunderstorm
watch. In addition adjusted pops to fit current trends.

&&

.SHORT TERM...(This evening through Monday)
Issued at 240 PM MDT Sun Jul 2 2017

Latest model guidance continues to advertise a chance of showers
and thunderstorms moving across the area this evening through
early Monday morning as a weather disturbance and favorable upper
level jet divergence moves through from the west. Details are in
timing the arrival and departure (west to east) of what could be a
line/broken line of storms with large hail, damaging outflow
winds and locally heavy rainfall. 18z models have backed off
considerably on areal coverage of storms so a low confidence
forecast right now. Broadly speaking isolated thunderstorms in
eastern Colorado late this afternoon with precipitation exiting
the far eastern forecast area by 09z or so. Low temperatures in
the mid 50s to around 60 in far eastern Colorado with low to mid
60s east of the CO/KS border.

On Monday a similar scenario sets up. Looks like another upper
disturbance reaches far eastern Colorado by mid to late afternoon
then moves across the area during the evening. May have quite a bit
more cloudiness with winds from the east/southeast under 10mph.
Afternoon temperatures will be a little cooler with readings in the
upper 80s to low 90s.

.LONG TERM...(Monday night through Sunday)
Issued at 138 PM MDT Sun Jul 2 2017

Showers and thunderstorms are ongoing heading into Monday night. A
shortwave continues across the region along the east side of a low
amplitude ridge located over the western CONUS. Increased
instability due to ample moisture from southerly surface flow
combined with steep lapse rates and decent shear will allow the
potential for severe thunderstorms to persist into the evening.
Sunday's convection makes it difficult to pin point where storms
will develop on Monday, but anticipate thunderstorm activity to exit
the area to the east by midnight. Large hail and damaging winds will
be the main threats. Heavy downpours will be possible as well.

The upper ridge over the western half of the country begins to
expand on Tuesday as Monday's shortwave passes off to the east. A
weak disturbance on Tuesday generates a slight chance of
precipitation for portions of the region in the afternoon and
evening. Cannot rule out isolated severe thunderstorms with enough
instability and shear in the area, but any storms will be limited by
the ridge.

Heights continue to rise as the ridge stretches east and north on
Wednesday and Thursday. This results in dry conditions during this
period. Spotty chances for thunderstorms return Friday through the
weekend with a cold front approaching the High Plains from the north
and weak disturbances traveling along the eastern periphery of the
ridge. Will monitor if high pressure to the west hinders these
precipitation chances.

Highs remain in the upper 80s to upper 90s throughout the period,
peaking on Thursday. Low temperatures will generally be in the upper
50s to upper 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 540 PM MDT Sun Jul 2 2017

Vfr conditions are expected at this time. For Kgld, main issue to
address will be the onset of thunderstorms. There is still some
uncertainty for this onset but do expect storms to be near the
site during the evening. So inserted vcts from 02z to 06z.
Otherwise south to southeast 8 to 15 knots during this entire
period.

For Kmck, more certainty with this site. It does look like a
cluster of thunderstorms will move through the site beginning in
the 02z-03z time frame. Forecast currently calls for vfr but will
continue to monitor incoming cluster to see if sub vfr conditions
are needed. So have thunderstorms affecting the site til 06z with
vcts for few hours after that. Outside of thunderstorm winds south
southeast winds of 7 to 13 knots is expected.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...BULLER
SHORT TERM...99
LONG TERM...JBH
AVIATION...BULLER
Hazardous weather outlook, Jul 2, 4:35 PM CDT, 7 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
335 PM MDT Sun Jul 2 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
335 PM MDT Sun Jul 2 2017 /435 PM CDT Sun Jul 2 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong to severe thunderstorms are possible through about midnight
MDT (1 AM CDT) across much of the Tri-State area as a strong weather
disturbance moves through. Large hail, damaging outflow winds and
locally heavy rainfall will be the primary threats.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

Strong to severe thunderstorms are possible late Monday afternoon in
far eastern Colorado with the threat spreading east into western
Kansas and extreme southwest Nebraska during the evening hours.
Large hail and damaging winds will be the primary threats.

Strong to severe thunderstorms are possible on Tuesday for areas
east of highway 25.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jul 2, 11:25 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1025 PM MDT SUN JUL 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     NON-TSTM WND GST ATWOOD                  39.81N 101.04W
07/02/2017  M64 MPH          RAWLINS            KS   AWOS

            KADT MEASURED 56 KT WIND GUST.

&&

SME
Local storm report, Jul 2, 11:27 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1027 PM MDT SUN JUL 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     NON-TSTM WND DMG ATWOOD                  39.81N 101.04W
07/02/2017                   RAWLINS            KS   PUBLIC

            PUBLIC REPORTED VIA PICTURES ON SOCIAL MEDIA OF TREES,
            BIG LIMBS, AND POWER LINES DOWN.

&&

SME
Local storm report, Jul 2, 11:29 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1029 PM MDT SUN JUL 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0959 PM     TSTM WND GST     NORTON                  39.84N 99.89W
07/02/2017  M64 MPH          NORTON             KS   AWOS

            KNRN MEASURED A 56 KT WIND GUST

&&

SME
Local storm report, Jul 2, 11:31 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1031 PM MDT SUN JUL 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     TSTM WND GST     4 N LEBANON             40.11N 100.28W
07/02/2017  M60 MPH          RED WILLOW         NE   TRAINED SPOTTER

            SPOTTER REPORTED 60 MPH WIND GUST. TIME ESTIMATED BY
            RADAR.

&&

SME
Local storm report, Jul 2, 11:33 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1033 PM MDT SUN JUL 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     NON-TSTM WND GST 2 ENE COLBY             39.40N 101.01W
07/02/2017  M68 MPH          THOMAS             KS   MESONET

            SITE AT273 MEASURED A 68 MPH WIND GUST

&&

SME
Local storm report, Jul 2, 11:42 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1042 PM MDT SUN JUL 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND GST     1 N INDIANOLA           40.25N 100.42W
07/02/2017  M75 MPH          RED WILLOW         NE   MESONET

            SITE MOORENOI MEASURED A 75 MPH WIND GUST

&&

SME

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:25 PM CDTHigh Wind WarningGLDCheyenne, Rawlins, Sherman, Thomas4 hr
Jul 2, 9:01 PM CDTSevere Thunderstorm WarningGLDDecatur, Norton59 min
Jul 2, 9:24 PM CDTSevere Thunderstorm WarningGLDRawlins51 min
Jul 2, 9:58 PM CDTSevere Thunderstorm WarningGLDDecatur, Graham, Norton, Rawlins, Sheridan, Thomas62 min
Jul 2, 10:38 PM CDTSpecial Weather StatementGLDCheyenne37 min
Jul 2, 11:00 PM CDTSevere Thunderstorm WarningGLDDecatur, Gove, Graham, Norton, Rawlins, Sheridan and 1 more45 min
Jul 2, 11:04 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Sherman, Thomas41 min
Jul 3, 12:06 AM CDTSpecial Weather StatementGLDWallace9 min
Jul 3, 12:12 AM CDTSpecial Weather StatementGLDLogan33 min
Jul 3, 12:50 AM CDTSpecial Weather StatementGLDGove25 min
Jul 3, 1:12 AM CDTSpecial Weather StatementGLDGove33 min
Jul 3, 1:54 AM CDTSpecial Weather StatementGLDGove36 min
Jul 3, 2:19 AM CDTSpecial Weather StatementGLDGove41 min
Jul 3, 2:44 AM CDTSevere Thunderstorm WarningGLDGove18 min
Jul 3, 3:05 AM CDTSpecial Weather StatementGLDThomas40 min
Jul 3, 3:13 AM CDTSpecial Weather StatementGLDSherman32 min
Jul 3, 3:42 AM CDTSpecial Weather StatementGLDThomas48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.